Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Lubbock, TX

April 23, 2003Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2003, 12:19 PM CDT for Motley County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 12:19 PM CDT (17:19 UTC)
Expired
Apr 23, 2003, 1:00 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Motley County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KLUB 231719
SVRLBB
TXC345-231800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1219 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOTLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 100 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 14 MILES SOUTH OF MATADOR...OR ABOUT 14 MILES NORTH OF
  DICKENS...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MATADOR...
  NORTHFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3432 10096 3384 10096 3385 10053 3430 10055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:58 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 23, 9:58 AM CDT, 2 hours 21 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
958 AM CDT WED APR 23 2003

UPPER LEVEL STORM SYSTEM NEAR THE 4-CORNERS WILL CONTINUE TO MOVE
EASTWARD TODAY. THIS WILL ASSIST IN THE DEEPENING OF LOW PRESSURE
ACROSS EASTERN COLORADO INTO KANSAS. AS A PACIFIC FRONT SWINGS
EASTWARD WE EXPECT WIND SPEEDS TO INCREASE TO ADVISORY LEVELS.
ALREADY SEEING SURFACE WINDS GUSTING OVER 40 MPH. 50KT WINDS WORKING
THEIR WAY LOWER ON THE TUCUMCARI PROFILER. MODELS ALSO SHOW 5H JET
MOVING ACROSS THE WESTERN SOUTH PLAINS THIS AFTERNOON. SHOULD SEE AT
LEAST A FEW WIND GUSTS APPROACHING 50 MPH. WILL LIKELY SEE AREAS OF
BLOWING DUST REDUCING VISIBILITIES TO AROUND 2 MILES AT
TIMES....ESPECIALLY NEAR OPEN FIELDS.

THUNDERSTORMS CURRENTLY LOCATED ALONG THE DRYLINE AS IT PUSHES INTO
THE DEEPER MOISTURE. THE PACIFIC FRONT IS CLOSE BEHIND AND IS
CURRENTLY MOVING INTO THE WESTERN CWA. FRONT AND DRYLINE WILL BECOME
ONE THIS AFTERNOON AS WE SEE A GOOD PUNCH OF DRY AIR ACROSS THE CWA.
EXPECT TO SEE MORE STORMS INITIATE AS THE FRONT MOVES INTO THE
ROLLING PLAINS. SEVERE WORDING IN THE CURRENT ZONES LOOKS GOOD FOR
THIS AREA.

.LUB...WIND ADVISORY TODAY TXZ021>024-027>030-033>036-039>041.
       RED FLAG WARNING TODAY TXZ021>024-027>030-033>035-039>042.
Hazardous weather outlook, Apr 23, 11:47 AM CDT, 32 minutes before
TXZ021>044-232245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED APR 23 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHEASTERN PANHANDLE AND LOW ROLLING PLAINS THIS
AFTERNOON. LARGE HAIL...TORNADOES...AND DAMAGING WINDS WILL BE
POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 600 PM
THIS EVENING.

FIRE WEATHER
WINDY AND DRY CONDITIONS WILL COMBINE THIS AFTERNOON TO CAUSE A HIGH
FIRE DANGER ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE SOUTH
PLAINS. REFER TO THE RED FLAG PRODUCT ISSUED BY THIS OFFICE AT 1010
AM.

NON PRECIPITATION
WINDY CONDITIONS ARE EXPECTED ACROSS THE WESTERN AND CENTRAL
PORTIONS OF THE SOUTH PLAINS TODAY. SUSTAINED WIND SPEEDS OF 35 MPH
OR GREATER ARE EXPECTED. AREAS OF BLOWING DUST MAY ALSO ACCOMPANY
THESE STRONGER WINDS. FOR FURTHER DETAILS PLEASE REFER TO THE WIND
ADVISORY PRODUCT ISSUED BY THIS OFFICE AT 1003 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT OVER THE ROLLING
PLAINS...SOUTHEASTERN PANHANDLE...AND OTHER AREAS ADJACENT TO THE
CAPROCK.

In the hours before

Special weather statement, Apr 23, 12:09 PM CDT, 10 minutes before
TXZ025-026-031-032-037-038-043-044-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1209 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
NUMBER 146 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND THE LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...

HALL...  CHILDRESS... MOTLEY... COTTLE...  DICKENS...  KING...
KENT...  STONEWALL...

INCLUDING THE FOLLOWING CITIES...

MEMPHIS...  CHILDRESS...  MATADOR...  PADUCAH...  SPUR...
GUTHRIE...  JAYTON...  ASPERMONT...

A TORNADO WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:18 PM CDTTornado WarningLUBBriscoe, Hall42 min
Apr 23, 12:27 PM CDTSevere Thunderstorm WarningLUBDickens48 min
Apr 23, 12:43 PM CDTSevere Thunderstorm WarningLUBCottle62 min
Apr 23, 1:01 PM CDTSevere Thunderstorm WarningLUBKing44 min
Apr 23, 1:11 PM CDTTornado WarningLUBCottle, King49 min
Apr 23, 1:34 PM CDTSevere Thunderstorm WarningLUBStonewall41 min
Apr 23, 2:02 PM CDTSevere Thunderstorm WarningLUBKing13 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.